Annals of Combinatorics

, Volume 22, Issue 4, pp 781–801 | Cite as

Realization of Groups with Pairing as Jacobians of Finite Graphs

  • Louis Gaudet
  • David Jensen
  • Dhruv RanganathanEmail author
  • Nicholas Wawrykow
  • Theodore Weisman


We study which groups with pairing can occur as the Jacobian of a finite graph. We provide explicit constructions of graphs whose Jacobian realizes a large fraction of odd groups with a given pairing. Conditional on the generalized Riemann hypothesis, these constructions yield all groups with pairing of odd order, and unconditionally, they yield all groups with pairing whose prime factors are sufficiently large. For groups with pairing of even order, we provide a partial answer to this question, for a certain restricted class of pairings. Finally, we explore which finite abelian groups occur as the Jacobian of a simple graph. There exist infinite families of finite abelian groups that do not occur as the Jacobians of simple graphs.


Graph Jacobians Groups with pairing 

Mathematics Subject Classification

05C25 14T05 



This project was completed as part of the 2014 Summer Undergraduate Mathematics Research at Yale (SUMRY) program, where the second and third authors were supported as mentors and the first, fourth, and fifth authors were supported as participants. It is a pleasure to thank all involved in the program for creating a vibrant research community. We benefited from conversations with Dan Corey, Andrew Deveau, Jenna Kainic, Nathan Kaplan, Susie Kimport, Dan Mitropolsky, and Anup Rao. We thank Sam Payne for suggesting the problem. We are also especially grateful to Paul Pollack, whose ideas significantly strengthened the results of this paper. Finally, we thank the referees for their careful reading and insightful comments. The authors were supported by NSF grant CAREER DMS-1149054 (PI: Sam Payne).


  1. 1.
    Bach, E., Sorenson, J.: Explicit bounds for primes in residue classes. Math. Comp. 65(216), 1717–1735 (1996)MathSciNetCrossRefGoogle Scholar
  2. 2.
    Baker, M., Norine, S.: Riemann-Roch and Abel-Jacobi theory on a finite graph. Adv. Math. 215(2), 766–788 (2007)MathSciNetCrossRefGoogle Scholar
  3. 3.
    Baker, M., Shokrieh, F.: Chip-firing games, potential theory on graphs, and spanning trees. J. Combin. Theory Ser. A 120(1), 164–182 (2013)MathSciNetCrossRefGoogle Scholar
  4. 4.
    Bosch, S., Lorenzini, D.: Grothendieck’s pairing on component groups of Jacobians. Invent. Math. 148(2), 353–396 (2002)MathSciNetCrossRefGoogle Scholar
  5. 5.
    Clancy, J., Kaplan, N., Leake, T., Payne, S., Wood, M.M.: On a Cohen-Lenstra heuristic for Jacobians of random graphs. J. Algebraic Combin. 42(3), 701–723 (2015)MathSciNetCrossRefGoogle Scholar
  6. 6.
    Clancy, J., Leake, T., Payne, S.: A note on Jacobians, Tutte polynomials, and two-variable zeta functions of graphs. Exp. Math. 24(1), 1–7 (2015)MathSciNetCrossRefGoogle Scholar
  7. 7.
    Cori, R., Rossin, D.: On the sandpile group of dual graphs. European J. Combin. 21(4), 447–459 (2000)MathSciNetCrossRefGoogle Scholar
  8. 8.
    Davenport, H.: Multiplicative Number Theory. Third edition. Revised and with a preface by Hugh L. Montgomery. Graduate Texts in Mathematics, Vol. 74. Springer-Verlag, New York (2000)Google Scholar
  9. 9.
    Dhar, D.: Self-organized critical state of sandpile automaton models. Phys. Rev. Lett. 64(14), 1613–1616 (1990)MathSciNetCrossRefGoogle Scholar
  10. 10.
    Lorenzini, D.: Arithmetical properties of Laplacians of graphs. Linear and Multilinear Algebra 47(4), 281–306 (2000)MathSciNetCrossRefGoogle Scholar
  11. 11.
    Lorenzini, D.J.: Arithmetical graphs. Math. Ann. 285(3), 481–501 (1989)MathSciNetCrossRefGoogle Scholar
  12. 12.
    Miranda, R.: Nondegenerate symmetric bilinear forms on finite abelian 2-groups. Trans. Amer. Math. Soc. 284(2), 535–542 (1984)MathSciNetzbMATHGoogle Scholar
  13. 13.
    Pollack, P.: Prime splitting in abelian number fields and linear combinations of Dirichlet characters. Int. J. Number Theory 10(4), 885–903 (2014)MathSciNetCrossRefGoogle Scholar
  14. 14.
    Shokrieh, F.: The monodromy pairing and discrete logarithm on the Jacobian of finite graphs. J. Math. Cryptol. 4(1), 43–56 (2010)MathSciNetCrossRefGoogle Scholar
  15. 15.
    Wall, C.: Quadratic forms on finite groups, and related topics. Topology 2(4), 281–298 (1963)MathSciNetCrossRefGoogle Scholar
  16. 16.
    Wood, M.: The distribution of sandpile groups of random graphs. J. Amer. Math. Soc. 30(4), 915–958 (2017)MathSciNetCrossRefGoogle Scholar

Copyright information

© Springer Nature Switzerland AG 2018

Authors and Affiliations

  • Louis Gaudet
    • 2
  • David Jensen
    • 1
  • Dhruv Ranganathan
    • 3
    Email author
  • Nicholas Wawrykow
    • 2
  • Theodore Weisman
    • 2
  1. 1.Department of MathematicsUniversity of KentuckyLexingtonUSA
  2. 2.Department of MathematicsYale UniversityNew HavenUSA
  3. 3.Department of MathematicsMassachusetts Institute of Technology CambridgeUSA

Personalised recommendations